Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 372, NWS Norman, OK

May 25, 2016Alfalfa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2016, 7:57 PM CDT for Alfalfa County, Oklahoma. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 7:57 PM CDT (00:57 UTC)
Expired
May 25, 2016, 8:13 PM CDT
In force
16 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alfalfa County, OK

The radar

The Vance AFB radar (KVNX), 20 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3818 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS54 KOUN 260057
SVROUN
OKC003-260145-
/O.NEW.KOUN.SV.W.0372.160526T0057Z-160526T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 845 PM CDT

* AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALINE...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HELENA...CARMEN...GOLTRY...JET AND SOUTHWESTERN GREAT SALT PLAINS
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3664 9811 3652 9812 3647 9811 3648 9837
      3655 9849 3678 9827
TIME...MOT...LOC 0057Z 236DEG 16KT 3654 9842 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
1 follow-up statement
769 
WWUS54 KOUN 260113
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT WED MAY 25 2016

OKC003-260123-
/O.CAN.KOUN.SV.W.0372.000000T0000Z-160526T0145Z/
ALFALFA OK-
813 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALFALFA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3664 9811 3652 9812 3647 9811 3648 9837
      3655 9849 3678 9827
TIME...MOT...LOC 0112Z 236DEG 16KT 3658 9835 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:31 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 25, 6:31 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT WED MAY 25 2016

.DISCUSSION...
Aviation discussion for the 00z TAFs is below.

&&

.AVIATION...
Overall...think VFR conditions will occur.

Some MVFR conditions are possible across much of Oklahoma and
north Texas 05-20z. Confidence of occurrence is too low to
mention at this time.

ISO-SCT TSRA may affect parts of Oklahoma and north Texas for the
next 24 hours. Confidence of occurrence at any given TAF site
remains too low to mention at this time.

Non-convective low level wind shear is possible at many sites
06-12z. Did not mention due to low confidence of occurrence.

MBS

&&

.PREV DISCUSSION... /issued 336 PM CDT WED MAY 25 2016/

DISCUSSION...
A sharp dryline will remain in place across the Texas panhandle
for the next few days. Strong moisture advection will continue
ahead of the dry line across our forecast area, with very
unstable air aloft. However, a strong capping inversion in place
could inhibit any TSRA for this evening. Guidance is persistent
with the capping in place, and latest aircraft soundings
indicating the capping strength is even stronger than guidance. As
a result, will keep TSRA pops very low across our west. However,
if anything would develop into the evening hours, isolated
supercell thunderstorms would be possible.

The more likely timing for thunderstorms developing just ahead of
the dryline would be Thursday afternoon. For now, latest NAM
guidance places a weak inversion cap across far northern Oklahoma,
leaving everything to the south un-capped and prime for convection
breaking out. WRF guidance suggesting convection beginning across
western Oklahoma early afternoon, and advance eastward to near
I-35 by late afternoon as we continue to heat. With mu CAPE values
near 4000 j/kg, large damaging hail up to baseballs and severe
wind gusts would be possible under these storm cells. By late
Thursday into Friday, an advancing upper low across the southern
high plains will shift into western Kansas, moving our storms into
southeast Oklahoma toward the early morning hours of Saturday. As
Saturday progresses, the dryline should push across our area and
start drying us out.

In the extended, sfc moisture will make a quick return across our
area beginning Sunday and into next week. A series of shortwave
troughs digging through will reintroduce low pops through day 7.
For now, both GFS and ECMWF keep us quite wet into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  84  66  81 /  20  40  40  30
Hobart OK         69  87  65  84 /  10  60  30  20
Wichita Falls TX  72  88  64  85 /  20  60  60  40
Gage OK           64  89  60  84 /   0  40  20  20
Ponca City OK     72  85  66  80 /  20  50  50  40
Durant OK         72  82  66  78 /  20  50  60  70

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/17
Hazardous weather outlook, May 25, 11:55 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED MAY 25 2016

OKZ004>048-050>052-TXZ083>090-261015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
A SLIGHT RISK IS LOCATED NORTH OF A LINE FROM NEAR CHEROKEE TO BLACKWELL.
A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND IS LOCATED EAST OF
A FREEDOM... TO CHEYENNE... TO HOLLIS LINE AND NORTH AND WEST OF A WAURIKA...
TO PAULS VALLEY... TO HOLDENVILLE LINE... INCLUDING ALL OF NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 3 PM UNTIL 10 PM.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...DAMAGING WIND GUSTS UP
TO 70 MPH...AND HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING
WILL BE THE MAIN CONCERNS. THERE IS ALSO A VERY LOW RISK OF
TORNADOES.

DISCUSSION...
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF A DRYLINE ACROSS WESTERN OKLAHOMA...AND
PORTIONS OF WESTERN NORTH TEXAS. A WEAK MID LEVEL TROUGH IS
EXPECTED TO LIFT OVER THE REGION THIS AFTERNOON AND EVENING... WHICH
COULD RESULT IN A FEW STORMS INITIATING ALONG AND AHEAD OF THE
DRYLINE. IN ADDITION... A WEAK OUTFLOW BOUNDARY LOCATED ACROSS
PORTIONS OF NORTHERN INTO CENTRAL OKLAHOMA MAY ALSO ACT AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE THREAT OF SEVERE
WEATHER MAY CONTINUE THROUGH MUCH THE EVENING HOURS...BUT WIDESPREAD
THUNDERSTORM COVERAGE IS NOT ANTICIPATED.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND THIS EVENING.

.HEAVY RAINFALL...
SEVERAL LOCALIZED AREAS HAVE ALREADY RECEIVED AN ABUNDANT AMOUNT
OF RAINFALL OVER THE PAST SEVERAL DAYS. THE THREAT OF LOCALIZED
FLASH FLOODING WILL CONTINUE WHERE THUNDERSTORMS MANAGE TO
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK. STRONG
TO SEVERE STORMS WILL BE POSSIBLE ACROSS AT LEAST PARTS OF THE
AREA EACH DAY. HOWEVER...THURSDAY HAS THE GREATEST POTENTIAL FOR
WIDESPREAD SEVERE WEATHER.

.HEAVY RAIN...
HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL
ALSO REMAIN POSSIBLE THROUGH AT LEAST THIS WEEKEND.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 25, 7:32 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT WED MAY 25 2016

OKZ011-260115-
MAJOR OK-
732 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAJOR COUNTY UNTIL 815 PM
CDT...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
CANTON LAKE...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...CLEO SPRINGS...ORIENTA AND ISABELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3627 9818 3616 9847 3617 9869 3640 9854
      3640 9853 3642 9853 3646 9851
TIME...MOT...LOC 0028Z 212DEG 16KT 3622 9860

MBS
Special weather statement, May 25, 7:36 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT WED MAY 25 2016

OKZ006-011-012-260115-
ALFALFA OK-MAJOR OK-GARFIELD OK-
736 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA...NORTHEASTERN
MAJOR AND NORTHWESTERN GARFIELD COUNTIES UNTIL 815 PM CDT...

AT 736 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HELENA...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...HELENA...RINGWOOD...CARMEN...CLEO SPRINGS...GOLTRY...MENO...JET...
ALINE...CARRIER...LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3676 9818 3665 9811 3660 9811 3659 9806
      3649 9799 3626 9823 3644 9854 3675 9853
TIME...MOT...LOC 0031Z 224DEG 16KT 3646 9832

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:32 PM CDTSpecial Weather StatementOUNMajor43 min
May 25, 7:36 PM CDTSpecial Weather StatementOUNAlfalfa39 min
May 25, 8:15 PM CDTSpecial Weather StatementOUNAlfalfa45 min
May 25, 8:59 PM CDTSpecial Weather StatementOUNAlfalfa46 min
May 25, 9:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant52 min
May 25, 9:26 PM CDTTornado WarningOUNAlfalfa, Garfield34 min
May 25, 9:43 PM CDTTornado WarningOUNAlfalfa32 min
May 25, 9:54 PM CDTTornado Warning Tornado observedOUNGarfield36 min
May 25, 10:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major45 min
May 25, 10:18 PM CDTTornado WarningOUNGarfield, Grant27 min
May 25, 10:27 PM CDTFlash Flood WarningOUNGarfield, Grant3 hr
May 25, 10:43 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant47 min
May 25, 11:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble62 min
May 25, 11:33 PM CDTFlash Flood WarningOUNGarfield3 hr
May 26, 12:23 AM CDTSevere Thunderstorm WarningOUNNoble21 min
May 26, 12:46 AM CDTSpecial Weather StatementOUNNoble29 min
May 26, 4:17 AM CDTRiver Flood WarningOUNAtoka8 hr
May 26, 12:38 PM CDTSpecial Weather StatementOUNGrant37 min
May 26, 12:46 PM CDTSpecial Weather StatementOUNRoger Mills29 min
May 26, 12:48 PM CDTSevere Thunderstorm WarningOUNGrant27 min
May 26, 12:53 PM CDTSpecial Weather StatementOUNHarper37 min
May 26, 1:12 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills48 min
May 26, 1:25 PM CDTSevere Thunderstorm WarningOUNEllis, Harper50 min
May 26, 1:50 PM CDTSevere Thunderstorm WarningOUNEllis25 min
May 26, 1:52 PM CDTSpecial Weather StatementOUNWoodward23 min
May 26, 1:59 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills31 min
May 26, 2:11 PM CDTSevere Thunderstorm WarningOUNHarper49 min
May 26, 2:19 PM CDTTornado WarningOUNHarper26 min
May 26, 2:30 PM CDTSpecial Weather StatementOUNEllis30 min
May 26, 2:56 PM CDTSpecial Weather StatementOUNWoodward34 min
May 26, 3:04 PM CDTSevere Thunderstorm WarningOUNWoodward41 min
May 26, 6:45 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.